A lifetime of pain


  • Ask Dr G
  • Sunday, 18 May 2014

There is nothing special about “Special K”. 

I “adore” the month of May. This is a unique month that most of us are rewarded with much deserved public holidays to spend with our love ones. 

From Labour to Wesak, Mothers to Teachers Day, most of us are besieged by the commercialisation of such festivities in the shopping malls. 

Frankly, I did not realise the existence of Teachers Day until recently.

I guess it makes sense to have a day intended to express appreciation of teachers and honour their contributions in society. 

I often thought Teachers Day is celebrated in autumn, until I discovered that Oct 5th is actually World Teachers Day.

Distinctive to Malaysia, we commemorate May 16th as Teachers Day since 1956 after receiving the endorsement of the Federal Legislative Council of Malaya. 

I was thrilled to having received an email from my medical students conveying well wishes on Teachers Day.

Technically, I am their teacher. I hold a position as the Clinical Associate Professor at Monash University Medical School.

It has not been easy juggling the roles of academician and clinician but there is nothing more rewarding than parting your knowledge to the next generation! 

Mahatma Gandhi once said: “Those who knew how to think need no teachers.” I really cannot agree more.

I often see my role in the varsity as an instructor guiding the students to think for themselves instead of being blind followers. In reality, this is easier said than done!

I received an email from a “lost” reader and hope to share his predicament and dilemma.

Dear Dr G, 

I am 22 years old and at the final year of my university course in Management. 

I am having a great deal of problem with urination and it is really affecting my studies. I really hope you can help me. 

In the recent six months, I have been experiencing the frequency and urgency to urinate. Occasionally, I cannot even hold the urine over one lecture. 

This problem is getting worse and I also wake up several times at night to urinate. 

Sometimes, I also noticed blood in my urine and the pain can also get quite intense at time, especially when I try to restrict my fluid intake. 

All my symptoms started after I took some pills in the parties that I go to. 

My friends call the tablets “Special K” and they assured me that these are medications used in the hospitals and are extremely safe. 

I am very worried about my condition - can this be related to “Special K”.

Thanks for answering my questions. 

Regards

John 

There is nothing special about “Special K”. Indeed, John’s “friends” are correct in pointing out that this is a common medication used in clinical practice. 

In fact, Ketamine is actually a drug more commonly used in veterinary medicine for sedation, pain control and anesthesia. But the non-medical “recreational” Ketamine is often dangerously spiked with ground glass and paint flakes. 

In recreational and criminal use, Ketamine is known as the “Poor Man’s Cocaine” and often referred to as the “Date Rape Drug”. Such “Club Drug” is commonly associated with RAVE parties with street names such as Vitamin K, Super K, Kit Kat and Jet. 

Since this is a class of anesthetic drug, it can generate the effect of hallucination and “dissociative state” characterised by a sense of detachment from one’s physical body. 

This phenomenon is known as “depersonalisation” and “de-realisation”. Although such “disconnected amnesia” is often perceived to be the pleasurable addiction by the abusers, the pain of such pleasure is a high price to pay! 

Since 2007, the danger of Ketamine-induced damage to the bladder, known as Ketamine Bladder Syndrome, was first reported in Hong Kong.

Such observation is now noted across the world. This has also prompted the UK medical professionals to propose for the government to upgrade its status to “Class B” drug.

Clinically, the repeated abuse of Ketamine will result in constant inflammation, fibrosis and contraction of the bladder. When examined with a telescope, multiple ulcerations and bleeding of the contacted bladder are noted.

This is reflected in the symptoms of painful frequent urinations accompanied by bleeding and even urinary incontinence. 

In severe cases, the sufferers will also have irreversible kidney and liver damage, which may render them dialysis-dependent. 

Recent studies from Hong Kong also demonstrated the repeated insults of the drugs have on the brain can result in permanent impairment. 

When the society faces problems of youth “self-destruction” such as Ketamine abuse, it is easy to point fingers at the parents and teachers for not doing more.

Indeed as parents and educator, we should continue to guide the next generations to think for themselves about life’s choices.

The mighty great Greek Philosopher, Aristotle said: “The aim of the wise is not to secure pleasure, but to avoid pain”.  

Dear John, the pleasure of the drug may be transient, the pain of the pleasure will last a lifetime!

> The views expressed are entirely the writer’s own. 

 

Article type: metered
User Type: anonymous web
User Status:
Campaign ID: 1
Cxense type: free
User access status: 3
   

Across The Star Online